Unusual: hallucinogenic mushrooms grew inside a man | Digital Trends Spanish
In a true disaster the experiment of a man who injected himself with a tea made with hallucinogenic mushrooms as part of a treatment for depression could have ended.
The case affected a 30-year-old American, who developed a life-threatening infection, which caused fungi to begin to grow in his body. Although he survived, the incident forced him to stay in the hospital for about a month, subjected to intense antibiotic and antifungal treatments.
The case was documented in the Journal of the Academy of Consultation-Liaison Psychiatry by doctors at St. Joseph Hospital and Medical Center in Arizona, United States, according to Gizmodo.
The subject had a history of bipolar disorder and opioid dependence, but had stopped taking the medications prescribed by his doctors.
Instead, he found research showing benefits of hallucinogenic or psychedelic drugs, such as mushrooms and LSD, in treating his condition.
He began to boil mushrooms, filtering the mixture with cotton swabs and injecting it intravenously.
However, after a few days he began to suffer lethargy, jaundice, diarrhea and nausea, vomiting blood, among other symptoms.
When several organs began to fail, such as the lungs and the kidney, he was rushed to the hospital.
The tests revealed that he had a bacterial and fungal infection in his blood, which means that the fungi he had injected were feeding on him and growing.
Prevention against possible legalization
The incident occurs when there are efforts in the United States to legalize the use of these substances as psychiatric treatment. In November 2020, Oregon became the first state to do so.
According to Curtis McKnight, a co-author of the report and a psychiatrist at St. Joseph Hospital and Medical Center in Arizona, there are studies that indicate that psychedelic mushrooms could be a treatment for depression and substance use disorders, but they should be consumed safely. .
“The reported case underscores the need for continuing public education about the dangers of using this and other drugs, in ways other than those prescribed,” they wrote.